When a toddler is brought in with an accidental overdose of tricyclic antidepressants, the poison center recommends lipid emulsion
‘‘We need you in room 4 right now!” You had been in the back room, enjoying a sandwich during a break in a relatively quiet shift. With those words, that quiet (and your sandwich) are over. You sprint down the hall to see what’s going on.
A little less than an hour ago, a father found his toddler son with an open bottle of amitriptyline (a tricyclic antidepressant). There were a few pills scattered on the floor and one in the child’s mouth. In a panic, the father scooped him up and began driving to the hospital. The child was initially sleepy, then became unresponsive. At the triage desk the child appeared in extremis and was rushed back to a room. When you arrive he looks bad, and the nurse is doing CPR. The initial look-see demonstrates PEA.
Quickly the child is intubated and an IO established for access. You continue CPR. You give epi and bicarb. More epi, more bicarb. More bicarb. This kid isn’t responding.
What else can you do? You direct the resident to continue the resuscitation and grab a phone to speak with the Poison Center. Is there something else to offer?
The Poison Center recommends lipid rescue with 20% intravenous fat emulsion. You are directed to give an initial IV push of 1.5 ml/kg over 2-3 minutes. The child doesn’t respond so you repeat the bolus, and then start a drip of 0.25 mg/kg/min. Unfortunately, the resuscitation is not successful and the youngster dies of his overdose.
You walk away feeling awful, but also a bit curious. You’ve never given 20% intravenous fat emulsion (Intralipid) in this fashion before. You remember writing for it for patients on the floor who are getting total parenteral nutrition (TPN), but why did the Poison Center recommend it as a rescue therapy?
The use of intravenous lipid emulsion for the treatment of drug toxicity in humans was pioneered by anesthesiology. The first report was in 2004 in a patient who had a seizure and arrested after a nerve block was attempted using bupivicaine and mepivicaine. The arrest was refractory to the usual medical management but the patient responded quickly to the IV administration of a bolus of 20% lipid emulsion. Since that time there has been a growing body of reports of “lipid rescue” for various drug toxicities, all in drugs that are lipid soluble.
What about tricyclic antidepressants (TCAs)? These drugs have been less popular since the advent of SSRIs but are still being used for depression, as well as panic disorder, obsessive compulsive disorder and neuropathic pain. Overdoses can cause neurotoxicity and cardiotoxicity and it is the latter that generally kills the patient. The usual management of TCA overdose includes the ABCs of resuscitation along with benzodiazepines for seizures, fluids for hypotension, sodium bicarbonate for cardiovascular toxicity and vasopressors if fluids and bicarbonate are not enough to reverse hypotension. Intravenous lipid emulsion is still experimental but can be considered as a last resort when the usual management has failed. Your regional Poison Center should be consulted for dosing advice and protocols, particularly since lipid rescue is still considered outside of standard practice for TCA ingestions.
How does intravenous lipid emulsion work? TCAs are lipophilic, bind to proteins and have a large volume of distribution in the body. There are three theories as to how intravenous lipid emulsion works to reverse TCA toxicity.
First, there is the “lipid sink” idea. This is the most widely accepted hypothesis. Lipophilic drugs are drawn out of the tissues and into the intravascular fat droplets where they are trapped and can then be taken to the liver to be metabolized. The second theory is that the fat augments the energy supplied to the heart. Drug toxicity can impair the transport of fatty acids into the cardiac mitochondria and lipids can overcome this blockade. The third theory is that the lipid infusion activates blocked cardiac calcium channels.
Has intravenous lipid emulsion been shown to successfully reverse cardiac toxicity in TCA overdose? There have been numerous case reports of patients with refractory hypotension, dysrhythmias and cardiac arrest from TCA overdose that have responded favorably to intravenous lipid emulsion rescue. Any side effects? The answer to that is still emerging but intravenous lipid emulsion treatment has been associated with elevated lipase, pancreatitis and possible lung injury from fat emboli. It also interferes with lab testing for several hours after infusion.
Ok, I admit that this is experimental. Is your ED likely to have intravenous lipid emulsion? Sure. Your hospital likely has Intralipid in the pharmacy; it has been used for years as a nutritional supplement for patients getting TPN.
TCA overdoses can be scary. Patients can deteriorate quickly and be difficult to manage. It is nice to know that you have another trick up your sleeve.
Amy Levine, MD, is an associate professor of pediatric emergency medicine at UNC Chapel Hill.
- Engels PT, Davidow JS. Intravenous fat emulsion to reverse haemodynamic instability from intentional amitriptyline overdose. Resuscitation. 2010;81:1037-1039.
- Hendron D, Menagh G, Sandilands EA, Scullion D. Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion. Pediatrics. 2011;128 (6): e1628-1632.
- Blaber MS, Khan JN, Brebner JA, McColm R. “Lipid rescue” for tricyclic antidepressant cardiotoxicity. J Emerg Med. 2012;43 (3): 465-467.